Is Your Birth Control Pill Causing Insomnia?

August 10, 2012  |  sleep problems

tired womanWhen you’re having difficulty in falling asleep at night – or even have a poor quality of sleep – you may be suffering from insomnia.

It is literally the Latin word for “no sleep”, in which you cannot fall or remain asleep.

You may suffer from acute insomnia, in which the inability to fall asleep may last for a few nights.

If you have had the difficulty of falling asleep for several months to a year, it may be chronic insomnia that you’re suffering from. The number of people who suffer from chronic insomnia small in number.

Normally, people who have insomnia have the ‘chronic-intermittent’ type, which means that you may have difficulty falling asleep, followed by a few months of adequate sleep, and then insomnia returns again.

There are several factors which lead to insomnia, such as stress, jetlag or physical discomfort. It may also be psychological, such as people going through a divorce. But if you’re a woman, you may be surprised to learn that your birth control can be the root cause of your insomnia.

How Do Birth Control Pills Cause Insomnia

The reason why birth control pills cause insomnia is a bit more indirect. The pill content is not actually the culprit for your lack of sleep. What it does though is cause side effects, which in turn may disrupt your ability to relax and fall asleep.

Some of the most common side effects of birth control pills include nausea, throwing up, bloating, sensitivity of the breasts, sensitivity of the eyes, mood swings (which may lead to depression) and headaches. These side effects can make you feel very uncomfortable and irritable, increasing your stress levels and anxiety. When this happens, it becomes hard to achieve that relaxed state required for good sleep.

What To Do

Did you have difficulty in falling asleep when you started taking in your birth control pills? If so, you should try asking your gynaecologist about the side effects of the pill prescribed to you.

Your doctor will ask you about any side effects that you may be experiencing. He may also ask about physical activities, exercises, extracurricular hobbies and work schedules. This will help determine if your sleep problem is caused by other factors related to your lifestyle, or due to the pills and its side effects.

In the event that your birth control pills are the culprit for your lack of sleep, your doctor can switch your prescription to a low-dose drug. There are many brands of pills which contain different doses, too. Your doctor may switch prescriptions from time to time to see which works best for you.

Alternatives To Pills

There is also a possibility that you’ve been experiencing insomnia before and taking in birth control pills  may have aggravated your condition. In the event that you do not find a low-dose version that works for you, you can simply switch birth control plans. You may want to consider other forms of contraception like condoms and intrauterine devices.

While you are in the process of determining the right birth control pill for you, you can try to improve your sleep by making yourself more comfortable. You can learn to reduce stress and anxiety through relaxation techniques and make your bedroom more conducive to sleep.